A 17-year-old girl complained of pain in the right hip one year after renal transplant surgery. She had been given high-dose steroids because of early episodes of acute rejection. Physical examination revealed only slight limitation of motion of the right hip. Laboratory data were unremarkable. Roentgenograms of the right hip were normal. A magnetic resonance scan of the pelvis was performed. Selected T1- and T2-weighted coronal images of the pelvis are shown (Figs 1 through 3).
Denouement and Discussion
Osteonecrosis of the Femoral Head Diagnosed by Magnetic Resonance Imaging
Osteonecrosis, also referred to as avascular necrosis and ischemic necrosis of bone, is a complication of steroid use. It results from small blood vessel alteration and infarction of the bone marrow. The infarction may be caused by physical disruption of vessels (from trauma), thrombosis (in sickle cell disease), or vascular compression (from
Barzel E, Haller JO, Wood BP. Radiological Cases of the Month. Am J Dis Child. 1989;143(5):623–624. doi:10.1001/archpedi.1989.02150170125039
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.